Alert archive / Hawaii / Wind Advisories in 2020
Wind Advisory 8, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 28, 2020, 6:31 PM HST for 4 counties in Hawaii. It was in force for 57 hr.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2020, 6:31 PM HST (04:31 UTC)
- Expired
- Mar 2, 2020, 3:16 AM HST
- In force
- 57 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 4.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
630 WWHW70 PHFO 290431 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 631 PM HST Fri Feb 28 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY FOR PORTIONS OF MAUI AND HAWAII COUNTIES... HIZ014-015-017-018-021-024>027-291745- /O.NEW.PHFO.WI.Y.0008.200229T0431Z-200302T1600Z/ Lanai Makai-Lanai Mauka-Maui Windward West-Maui Leeward West- Leeward Haleakala-South Big Island-Big Island North and East- Kohala-Big Island Interior- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 631 PM HST Fri Feb 28 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Northeast winds 20 to 35 mph with localized gusts over 45 mph. * WHERE...Portions of Lanai, Maui and the Big Island Hawaii. * WHEN...Until 6 AM HST Monday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. Motorists should use extra caution. && $$ RCB
6 follow-up statements
923 WWHW70 PHFO 291340 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 340 AM HST Sat Feb 29 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY FOR PORTIONS OF KAUAI OAHU MOLOKAI LANAI KAHOOLAWE MAUI AND THE BIG ISLAND... HIZ004-006-008-011-012-016-019-020-010330- /O.EXA.PHFO.WI.Y.0008.000000T0000Z-200302T1600Z/ Kauai Mountains-Waianae Coast-Oahu Koolau-Waianae Mountains- Molokai Windward-Kahoolawe-Maui Central Valley-Windward Haleakala- Including the cities of Kokee State Park, Nanakuli, Makaha, Kahuku, Punaluu, Laie, Makakilo, Kalaupapa, Kahului, Haiku, Makawao, and Hana 340 AM HST Sat Feb 29 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Northeast winds 20 to 35 mph with localized gusts over 45 mph. * WHERE...Portions of Kahoolawe, Kauai, Maui, Molokai and Oahu. * WHEN...Until 6 AM HST Monday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. && $$ HIZ014-015-017-018-021-024>027-010330- /O.CON.PHFO.WI.Y.0008.000000T0000Z-200302T1600Z/ Lanai Makai-Lanai Mauka-Maui Windward West-Maui Leeward West- Leeward Haleakala-South Big Island-Big Island North and East- Kohala-Big Island Interior- Including the cities of Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 340 AM HST Sat Feb 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Northeast winds 20 to 35 mph with localized gusts over 45 mph. * WHERE...Portions of Lanai, Maui and the Big Island Hawaii. * WHEN...Until 6 AM HST Monday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. Motorists should use extra caution. && $$ RCB
206 WWHW70 PHFO 291732 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 732 AM HST Sat Feb 29 2020 ...WIND ADVISORY FOR MOST AREAS UNTIL 6 AM HST MONDAY... HIZ001>003-005-007-009-010-013-023-010645- /O.EXA.PHFO.WI.Y.0008.000000T0000Z-200302T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Oahu South Shore- Oahu North Shore-Olomana-Central Oahu-Molokai Leeward-Kona- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Honolulu, Waikiki, Hawaii Kai, Kapolei, Haleiwa, Waialua, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Kaunakakai, Kailua-Kona, and Milolii 732 AM HST Sat Feb 29 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Northeast to east winds 20 to 35 mph with gusts over 45 mph, especially in showers. * WHERE...All areas except the summits of Maui and the Big Island. * WHEN...Until 6 AM HST Monday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with caution. Secure trash cans, lawn furniture, and other loose objects that can easily be blown around by strong wind gusts. && $$ HIZ004-006-008-011-012-014>021-024>027-010645- /O.CON.PHFO.WI.Y.0008.000000T0000Z-200302T1600Z/ Kauai Mountains-Waianae Coast-Oahu Koolau-Waianae Mountains- Molokai Windward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island- Big Island North and East-Kohala-Big Island Interior- Including the cities of Kokee State Park, Nanakuli, Makaha, Kahuku, Punaluu, Laie, Makakilo, Kalaupapa, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 732 AM HST Sat Feb 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Northeast to east winds 20 to 35 mph, with gusts over 45 mph, especially in showers. * WHERE...All areas except the summits of Maui and the Big Island. * WHEN...Until 6 AM HST Monday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with caution. Secure trash cans, lawn furniture, and other loose objects that can easily be blown around by strong wind gusts. && $$ Birchard
265 WWHW70 PHFO 010114 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 314 PM HST Sat Feb 29 2020 ...WIND ADVISORY FOR MOST AREAS UNTIL 6 AM HST MONDAY... HIZ001>021-023>027-011415- /O.CON.PHFO.WI.Y.0008.000000T0000Z-200302T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 314 PM HST Sat Feb 29 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Northeast to east winds 20 to 35 mph with gusts near 50 mph, especially in showers. * WHERE...All areas except the summits of Maui and the Big Island. * WHEN...Until 6 AM HST Monday. * IMPACTS...Winds this strong are capable of causing localized power outages, downing tents or other temporary structures, as well as breaking tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with caution. Secure trash cans, lawn furniture, and other loose objects that can easily be blown around by strong wind gusts. && $$ Birchard
311 WWHW70 PHFO 011344 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 344 AM HST Sun Mar 1 2020 ...WIND ADVISORY FOR ALL THE HAWAIIAN ISLANDS UNTIL 6 AM HST MONDAY... HIZ001>021-023>027-020315- /O.CON.PHFO.WI.Y.0008.000000T0000Z-200302T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 344 AM HST Sun Mar 1 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Northeast to east winds 20 to 35 mph with gusts near 50 mph with stronger gusts possible in showers. * WHERE...All areas except the summit of Haleakala on Maui, and the highest summits on the Big Island. * WHEN...Until 6 AM HST Monday. * IMPACTS...Winds this strong are capable of causing localized power outages, downing tents or other temporary structures, as well as breaking tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with caution. Secure trash cans, lawn furniture, and other loose objects that can easily be blown around by strong wind gusts. && $$ RCB
150 WWHW70 PHFO 020137 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 337 PM HST Sun Mar 1 2020 ...WIND ADVISORY FOR ALL THE HAWAIIAN ISLANDS UNTIL 6 AM HST MONDAY... HIZ001>021-023>027-021445- /O.CON.PHFO.WI.Y.0008.000000T0000Z-200302T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 337 PM HST Sun Mar 1 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Northeast to east winds 20 to 35 mph with gusts near 50 mph. * WHERE...All areas except the summit of Haleakala on Maui, and the summits of Mauna Kea and Mauna Loa on the Big Island. * WHEN...Until 6 AM HST Monday. * IMPACTS...Winds this strong are capable of causing localized power outages, downing tents or other temporary structures, as well as breaking tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists, especially those in high profile vehicles, are urged to drive with caution. Secure trash cans, lawn furniture, and other loose objects that can easily be blown around by strong wind gusts. && $$ Burke
665 WWHW70 PHFO 021316 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 316 AM HST Mon Mar 2 2020 HIZ001>021-023>027-021430- /O.CAN.PHFO.WI.Y.0008.000000T0000Z-200302T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Kona-South Big Island- Big Island North and East-Kohala-Big Island Interior- Including the cities of Lihue, Princeville, Poipu, Waimea, Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 316 AM HST Mon Mar 2 2020 ...WIND ADVISORY IS CANCELLED... Trade winds have diminished below advisory thresholds and will continue to decrease through the day. The Wind Advisory is cancelled for all islands. $$ RCB
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 28, 3:37 PM HST, 2 hours 54 minutes earlier.
Area forecast discussion, Feb 28, 3:37 PM HST, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 337 PM HST Fri Feb 28 2020 .SYNOPSIS... Wet and windy conditions will remain through the weekend. Strong trade winds will focus the majority of showers along windward slopes, but downpours will also occur over leeward locations. An upper low will bring a slight chance of thunderstorms and the possibility of winter weather to Haleakala and the Big Island summits through the weekend. Unsettled conditions may persist into early next week. && .DISCUSSION... A strong high pressure located far northeast of the state is expected to strengthen further over the next few days, boosting our already strong trade winds to near advisory levels. However, an upper level low now east of Hawaii will edge over the eastern portion of the state tonight and drift overhead this weekend, bringing increasing instability. This feature will likely weaken the local surface pressure gradient and keep the strongest trade winds to the northeast of the islands. Nonetheless, island winds are expected to be near advisory levels through the weekend before abating early next week as the high weakens. The aforementioned upper low will cool temperatures aloft and remove our normal stabilizing temperature inversion. Models have been consistently forecasting 500 mb temperatures near -16 C which is about as cold as it gets over Hawaii. These cold temperatures and associated instability will bring the chance for thunderstorms and locally heavy downpours. The strong winds near the surface will keep most of the heavy rain moving along at a fast pace, but windward areas will have a steady diet of moderate to heavy showers and isolated thunderstorms. The chances of flood advisories are likely, and a flash flood warning is not out of the question for windward areas, even with the strong trades. Highest rainfall totals are expected over the eastern half of the state as the coldest temperatures aloft and higher boundary layer moisture remains to the east. For leeward areas of the smaller islands, expect strong, gusty trade winds with quick hitting heavy showers. Winter weather at the higher elevations of the Big Island and Haleakala are a possibility as well. The upper low will drop freezing levels to 9000 feet or lower, so any moisture falling at the summits will be in the form of snow or freezing rain. The highest probability for winter weather on the summits appears to be on Saturday night into Sunday and a Winter Storm Watch has been issued for that time frame. && .AVIATION... A strong surface high located far northeast of the main Hawaiian Islands will maintain gusty northeast to east trade winds through Saturday. As a result, AIRMET TANGO remains in effect for moderate low-level turbulence below 090 immediately south through west of the mountains on all islands. The strong trades will also continue to transport low clouds with embedded showers into northeast facing sections of the islands this evening, producing brief periods of MVFR conditions due to lower ceilings and reduced visibilities. Otherwise, expect VFR conditions to prevail across most of the state. Low cloud and shower coverage will likely increase later tonight through Saturday due to the proximity of an upper level low, along with a slight chance of thunderstorms over the eastern half of the state. This could result in more widespread MVFR conditions over the higher terrain and northeast facing slopes and the need for AIRMET SIERRA for mountain obscuration over some islands. Strong winds on the west side of the aforementioned low could also result in an area of moderate upper-level turbulence tonight through Saturday. Will monitor the situation for possible issuance of AIRMET TANGO later tonight. && .MARINE... Strong high pressure northeast of the area is resulting in strong to near gale force winds across the coastal waters. A Small Craft Advisory (SCA) is in effect for all coastal waters through the weekend. At this time, it does not look like winds will reach gale force. An upper level low is expected to move over the state from the northeast tonight, introducing periods of locally heavy showers and a slight chance or thunderstorms through the weekend. The current northwest swell has peaked and the High Surf Advisory has been cancelled. This swell will then subside into the weekend, with no significant northwest swells expected into next week. Surf will also continue build along east facing shores as the trade winds strengthen. A High Surf Advisory is posted for east facing shores through the weekend. Surf may reach warning levels later this weekend into the beginning of next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Sunday for Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Winter Storm Watch from Saturday evening through Sunday afternoon for Haleakala Summit-Big Island Summits. Small Craft Advisory until 6 PM HST Sunday for all Hawaiian waters- && DISCUSSION...Morrison AVIATION...TS MARINE...EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:36 PM HST | Winter Storm Watch | HFO | Hawaii, Kalawao | 17 hr |
| Feb 29, 7:07 AM HST | Winter Weather Advisory | HFO | Hawaii, Kalawao | 44 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.